Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 35, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 11, 2011, 2:03 PM MST for Coconino County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2011, 2:03 PM MST (21:03 UTC)
- Expired
- Sep 11, 2011, 2:30 PM MST
- In force
- 27 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 186 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256 WUUS55 KFGZ 112103 SVRFGZ AZC005-112130- /O.NEW.KFGZ.SV.W.0035.110911T2103Z-110911T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 203 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA... * UNTIL 230 PM MST * AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 50 MPH. THIS STORM WAS LOCATED 10 MILES NORTHEAST OF DESERT VIEW AT THE GRAND CANYON...AND MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3635 11159 3621 11141 3604 11167 3611 11176 TIME...MOT...LOC 2102Z 219DEG 23KT 3614 11167 $$ MCCOLLUM
1 follow-up statement
125 WWUS55 KFGZ 112117 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 217 PM MST SUN SEP 11 2011 AZC005-112130- /O.CON.KFGZ.SV.W.0035.000000T0000Z-110911T2130Z/ COCONINO AZ- 217 PM MST SUN SEP 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST FOR CENTRAL COCONINO COUNTY... AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND WINDS IN EXCESS OF 50 MPH. THIS STORM WAS LOCATED 16 MILES NORTHEAST OF DESERT VIEW AT GRAND CANYON...MOVING NORTHEAST AT 25 MPH. THE AREA OF THE GAP AND HIGHWAY-89 ARE IN THE PATH OF THIS STORM PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3635 11159 3621 11141 3604 11167 3611 11176 TIME...MOT...LOC 2115Z 219DEG 23KT 3620 11160 $$ MCCOLLUM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 9:24 AM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Sep 11, 9:24 AM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 924 AM MST SUN SEP 11 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. STORMS TODAY MAY PRODUCE LOCALLY HEAVY RAIN AND HAIL. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION...AT 915 AM...SKIES WERE MOSTLY SUNNY EAST OF A PRESCOTT TO PAGE LINE. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED WEST OF THIS LINE. A CUTOFF LOW WAS LOCATED OVER SOUTHERN CALIFORNIA...WITH EMBEDDED DISTURBANCES ROTATING THROUGH THE LOW. ONE DISTURBANCE AND ITS ASSOCIATED MID-LEVEL WIND SPEED MAX WILL AFFECT MUCH OF NORTHERN ARIZONA TODAY AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. WITH THE INCREASED VERTICAL WIND SHEAR AND SUFFICIENT CAPE...SOME OF THE STORMS WILL BECOME STRONG OR SEVERE...WITH LARGE HAIL...STRONG POSSIBLY DAMAGING WINDS...AND FREQUENT LIGHTNING. THERE IS ALSO A RISK OF LOCALIZED FLASH FLOODING DUE TO THE INTENSITY OF THE RAINFALL. NO FORECAST UPDATES ARE PLANNED AT THIS TIME...BUT WE WILL EXAMINE THE MORNING MODEL DATA TO DETERMINE IF RAIN CHANCES NEED TO BE RAISED FOR THE OVERNIGHT HOURS LATE TONIGHT. MONDAY THROUGH WEDNESDAY...GOOD MODEL AGREEMENT THAT THE CLOSED LOW WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS TIME FRAME. MOISTURE WILL LINGER OVER ARIZONA AND SHOULD BE SUFFICIENT FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH AT LEAST WEAK WIND SHEAR CONTINUING AND COOL TEMPERATURES AT THE MID LEVELS...WILL CONSIDER RAISING RAIN CHANCES IN OUR FORECAST FOR THE MON-WED PERIOD. THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE AREA ON THURSDAY THEN DRY FRIDAY AND SATURDAY. && .AVIATION...FOR THE 18Z PACKAGE...LOW PRESSURE OFF THE SOUTHERN CALIFORNIA COAST WILL BRING ENHANCED CHANCES OF SHOWERS AND THUNDERSTORMS TODAY. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS EARLY...BECOMING MORE NUMEROUS DURING THE DAY. SOME STORMS COULD BECOME SEVERE PRODUCING HAIL OVER AN INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 40-50 KT. STORMS WILL DECREASE IN COVERAGE...BUT NOT END...TONIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................JJ / DL AVIATION................MAS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 11, 6:12 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 612 AM MST SUN SEP 11 2011 AZZ004>018-037>040-120700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 612 AM MST SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA THROUGH THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER 58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS. AREAS WITH THE BEST CHANCE OF SEVERE WEATHER ARE YAVAPAI AND COCONINO COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CHANCES WILL PERSIST FROM MONDAY THROUGH AT LEAST WEDNESDAY...THOUGH THE RISK OF SEVERE WEATHER WILL DECREASE. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 11, 12:16 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1216 PM MST SUN SEP 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 6 NE FLAGSTAFF 35.25N 111.54W
09/11/2011 COCONINO AZ LAW ENFORCEMENT
HEAVY RAIN AND FLOODING WITH DEBRIS ACROSS ROADS IN
HUTCHISON ACRES AND TIMBERLINE ESTATES
&&
CORRECTED EVENT TIME
EVENT NUMBER FGZ1100243
JJSpecial weather statement, Sep 11, 1:10 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 110 PM MST SUN SEP 11 2011 AZZ006-009-012-112030- COCONINO AZ- 110 PM MST SUN SEP 11 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 130 PM MST AT 103 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR DESERT VIEW AT GRAND CANYON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN CAUSING RAPID RUNOFF ALONG THE WALLS AND SIDE CANYONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER. && LAT...LON 3638 11174 3628 11153 3601 11183 3606 11192 TIME...MOT...LOC 2007Z 212DEG 24KT 3611 11183 MCCOLLUM
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:48 PM MST | Special Weather Statement | FGZ | 12 min | |
| Sep 10, 8:32 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 28 min |
| Sep 10, 9:04 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 26 min |
| Sep 10, 9:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Sep 10, 11:31 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Sep 10, 11:47 PM MST | Special Weather Statement | FGZ | Coconino | 58 min |
| Sep 11, 1:10 PM MST | Special Weather Statement | FGZ | Coconino | 20 min |
| Sep 11, 1:21 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 24 min |
| Sep 11, 2:30 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Sep 11, 2:35 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Sep 11, 4:05 PM MST | Special Weather Statement | FGZ | Coconino | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.